Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Midland/Odessa, TX

May 14, 2018Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2018, 5:05 PM CDT for Mitchell County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 5:05 PM CDT (22:05 UTC)
Expired
May 14, 2018, 5:45 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 96 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS54 KMAF 142205
SVRMAF
TXC335-142245-
/O.NEW.KMAF.SV.W.0035.180514T2205Z-180514T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
505 PM CDT MON MAY 14 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in western Texas...

* Until 545 PM CDT.

* At 504 PM CDT, a severe thunderstorm was located near Champion
  Creek Reservoir, or 11 miles south of Colorado City, moving 
  northeast at 15 mph. State Highway 208 will be impacted by this 
  storm.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Champion Creek Reservoir.

This includes Interstate 20 near mile marker 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3211 10080 3227 10090 3242 10066 3211 10066
TIME...MOT...LOC 2204Z 237DEG 15KT 3224 10079 

HAIL...1.00IN
WIND...60MPH
 
$$

80
1 follow-up statement
379 
WWUS54 KMAF 142226
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT MON MAY 14 2018

TXC335-142245-
/O.CON.KMAF.SV.W.0035.000000T0000Z-180514T2245Z/
Mitchell TX-
526 PM CDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MITCHELL COUNTY...

At 525 PM CDT, a severe thunderstorm was located 7 miles southwest of
Champion, or 12 miles southeast of Colorado City, moving northeast at
15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Champion Creek Reservoir.

This includes Interstate 20 near mile marker 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3218 10074 3227 10090 3242 10066 3214 10066
TIME...MOT...LOC 2225Z 238DEG 14KT 3228 10071 

HAIL...1.00IN
WIND...60MPH
 
$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:23 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 14, 2:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT Mon May 14 2018

.DISCUSSION...
Mainly westerly flow aloft is expected through Wednesday with an
upper level storm system remaining anchored across the west
coast. The dryline will start out each morning near the west
Texas/eastern New Mexico line/eastern slopes of the mountains and
then shift eastward due to diurnal heating into the western or
central Permian Basin late each afternoon and early evening.
Strong heating east of the dryline combined with an approaching
upper level jet and increasing low and mid level moisture will
result in a chance of thunderstorms this evening through Wednesday
afternoon and evening across portions of the central Permian
Basin and especially the eastern Permian Basin and lower Trans
Pecos region of west Texas. Some of the storms will be strong to
severe with capes exceeding 2500 j/kg in areas of steep mid level
lapse rates with 0 to 6 kilometer shear values of 20 to 30 knots.
place.

Beyond Wednesday southwesterly flow aloft is expected through the
weekend ahead of a mean upper level trough across the western
states. Dryline thunderstorms will continue to be a possibility,
each afternoon and evening especially across west Texas.

Temperatures will remain much above normal the next seven days.

&&

.FIRE WEATHER...
Near critical fire weather conditions will persist in the Guadalupe
Mountains and portions of the Southeast New Mexico Plains through
early evening.  Recovery tonight will be poor over the Guadalupe
Mountains and Van horn area, but good elsewhere.  It will continue
to be hot over most of the forecast area Tuesday and Wednesday which
will drop afternoon RHs to 5-15% over the western half of the
forecast area.  Isolated critical fire weather conditions will be
possible in the Guadalupe Mountains since 20 foot wind speeds will
be 20 to 25 mph sustained for a few hours each afternoon.
Thunderstorms will be possible along dryline each afternoon too, but
mainly over the Permian Basin.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  95  66  96 /  40  40  40  20
Carlsbad                       61  96  61  98 /   0   0   0  10
Dryden                         67  95  69  98 /  50  20  20  10
Fort Stockton                  67  97  68  98 /  30  20  10  10
Guadalupe Pass                 64  89  64  91 /   0   0   0  10
Hobbs                          61  90  60  94 /  10  10  10  10
Marfa                          57  89  57  92 /  10  20  10  20
Midland Intl Airport           67  95  67  98 /  30  20  20  10
Odessa                         67  94  67  98 /  20  20  20  10
Wink                           64  97  66 101 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

67/12
Hazardous weather outlook, May 14, 1:41 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
141 PM CDT Mon May 14 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
141 PM CDT Mon May 14 2018 /1241 PM MDT Mon May 14 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Elevated fire weather conditions are expected across the Guadalupe
Mountains and Southeast New Mexico Plains this afternoon.

Severe storms are expected across the Permian Basin this afternoon
and  evening, mainly between 4 pm and 11 pm.  Large hail and strong
downburst winds are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions will persist into Tuesday and
Wednesday across the western areas, but possibly expanding into the
Permian Basin Wednesday.

Thunderstorm will again be possible Tuesday across the Permian Basin
and some could be strong to severe with large hail, damaging winds,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 14, 4:00 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT MON MAY 14 2018

TXZ081-142145-
Big Bend Area TX-
400 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 29 miles southeast of Alpine, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3007 10331 3022 10331 3031 10296 3018 10284
      3005 10294
TIME...MOT...LOC 2100Z 267DEG 19KT 3015 10322

10
Local storm report, May 14, 4:04 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     2 SW SNYDER             29.30N 99.49W
05/14/2018  M58 MPH          XXX                XX   ASOS

&&

ADUVAL
Special weather statement, May 14, 4:10 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
410 PM CDT MON MAY 14 2018

TXZ081-142145-
Big Bend Area TX-
410 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 445
PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Persimmon Gap, or 35 miles north of Panther
Junction, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

LAT...LON 2980 10315 2993 10312 3000 10280 2967 10283
TIME...MOT...LOC 2109Z 291DEG 18KT 2983 10304

10
Special weather statement, May 14, 4:30 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT MON MAY 14 2018

TXZ053-142200-
Mitchell TX-
430 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 500
PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion Creek Reservoir, or 10 miles southeast of Colorado City,
moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loraine.

This includes Interstate 20 between mile markers 220 and 228.

LAT...LON 3213 10083 3243 10081 3247 10066 3209 10067
TIME...MOT...LOC 2130Z 245DEG 13KT 3228 10076

7
Special weather statement, May 14, 4:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT MON MAY 14 2018

TXZ081-142215-
Big Bend Area TX-
444 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Persimmon Gap, or 33 miles southwest of Sanderson,
moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Brewster County.

LAT...LON 2973 10295 2996 10294 2998 10247 2987 10232
      2985 10237 2976 10239 2979 10249 2978 10251
      2977 10251 2975 10255 2977 10257 2975 10258
      2973 10262 2975 10267 2970 10270 2968 10269
      2965 10272
TIME...MOT...LOC 2144Z 286DEG 32KT 2979 10280

10
Special weather statement, May 14, 4:53 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT MON MAY 14 2018

TXZ053-142245-
Mitchell TX-
453 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Champion Creek Reservoir, or 12 miles south of Colorado City, moving
northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Champion Creek Reservoir.

LAT...LON 3210 10084 3226 10093 3241 10066 3209 10067
TIME...MOT...LOC 2153Z 237DEG 15KT 3223 10083

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:29 AM CDTSpecial Weather StatementMAFReeves46 min
May 14, 12:01 PM CDTSpecial Weather StatementMAF44 min
May 14, 12:52 PM CDTSpecial Weather StatementMAF38 min
May 14, 1:43 PM CDTSpecial Weather StatementMAFBrewster32 min
May 14, 2:43 PM CDTSpecial Weather StatementMAFBrewster32 min
May 14, 3:02 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos58 min
May 14, 3:33 PM CDTSpecial Weather StatementMAFBrewster27 min
May 14, 3:42 PM CDTSpecial Weather StatementMAFScurry48 min
May 14, 4:00 PM CDTSpecial Weather StatementMAFBrewster45 min
May 14, 4:10 PM CDTSpecial Weather StatementMAFBrewster35 min
May 14, 4:30 PM CDTSpecial Weather StatementMAFMitchell30 min
May 14, 4:44 PM CDTSpecial Weather StatementMAF31 min
May 14, 4:53 PM CDTSpecial Weather StatementMAFMitchell52 min
May 14, 4:54 PM CDTAreal Flood AdvisoryMAFBrewster2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.